California, 2003

Wildfire in California, June 15 to 16, 2003

June 15 to 16, 2003 · NWS SGX · 1 event in 1 county or zone

A brush fire consumed 80 acres. One fire fighter suffered a broken leg.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
1
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SGX wrote it up.

A brush fire consumed 80 acres. One fire fighter suffered a broken leg. when a large rock rolled down the hillside into him.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Diego, CA wrote its last area forecast discussion before the first event at Jun 15, 1:30 PM PST, 2 hours 30 minutes earlier.

Area forecast discussion, Jun 15, 1:30 PM PST, 2 hours 30 minutes before
EXTREME SOUTHWESTERN CALIFORNIA AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN DIEGO CALIFORNIA
230 PM PDT SUN JUN 15 2003

.SYNOPSIS...A SHALLOW MARINE LAYER AND ONSHORE FLOW WILL CONTINUE
NIGHT AND MORNING COASTAL LOW CLOUDS AND FOG...EXTENDING LOCALLY
INLAND AND ONLY PARTIALLY CLEARING FROM THE BEACHES THROUGH TUESDAY.
OTHERWISE...HIGH PRESSURE ALOFT WILL KEEP THE WEATHER FAIR WITH WARM
TO HOT DAYS INLAND. COOLER WITH A DEEPENING MARINE LAYER DURING THE
SECOND HALF OF THE WEEK AS LOW PRESSURE DEVELOPS ALOFT.

.DISCUSSION...LOW CLOUDS AND FOG WERE INTO THE COASTAL AREAS AND WRN
INLAND SAN VALLEYS THIS AM WITH A WEAK EDDY. THE STRATUS CLEARED BACK
TO NEAR THE BEACHES IN THE AFTERNOON. THE 12Z NKX SOUNDING HAD A
MODERATELY STRONG INVERSION BASED NEAR 1400 FT. ONSHORE GRADIENTS WITH
ABOUT 6 MB SAN-IPL.

NOT MUCH CHANGE IN LOCAL HEIGHTS THROUGH TUE WITH FAIRLY FLAT WLY FLOW
ALOFT WITH AN UPPER HI TO OUR S AND WEAK TROUGH TO THE N. THICKNESS
AND 850 MB TEMPS INCREASE INTO MON AND THEN LEVEL OFF TUE. HEIGHTS...
THICKNESS AND 850 MB TEMPS DECREASE WED AS A TROUGH DIGS IN FROM THE
NW. PROBABLY NOT MUCH CHANGE IN MARINE LAYER TONIGHT AS SUBSIDENCE
BATTLES WITH A WEAK EDDY. SMALLER SCALE MODELS INDICATE THE EDDY WILL
BE WEAKER MON NIGHT FOR A LITTLE DECREASE IN MARINE LAYER DEPTH. THE
MARINE LAYER SHOULD START TO DEEPEN AGAIN TUE NIGHT. LOW CLOUDS WILL
PROBABLY LINGER NEAR SOME BEACHES INTO THE AFTERNOONS MON AND TUE...
TRAPPED UNDER A STRONG INVERSION. A WEAKER INVERSION COULD ACTUALLY
RESULT IN A LITTLE BETTER CLEARING FROM THE BEACHES WED AFTERNOON
DESPITE THE DEEPER MARINE LAYER. WARMER INLAND MON AND THEN JUST
SLIGHTLY WARMER TUE AND COOLER WED. ONSHORE FLOW TO DESERT THERMAL LOW
WILL CAUSE BREEZY CONDITIONS INTO THE DESERTS IN THE AFTERNOONS.
OTHERWISE...FAIR.

LONGER RANGE PROGS INDICATE WEAK TROUGH THU AND FRI FOR A DEEPER
MARINE LAYER AND COOLING. HEIGHTS RECOVER OVER THE WEEKEND FOR A
DECREASING MARINE LAYER AND WARMING.

.SAN...NONE.

ATKIN
Hazardous weather outlook, Jun 15, 5:00 AM PST, 11 hours before
CAZ042-043-048-050-055>058-060>062-161300-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN DIEGO CA
600 AM PDT SUN JUN 15 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR
EXTREME SOUTHWESTERN CALIFORNIA.

.DAY ONE... TODAY THROUGH TONIGHT

PATCHY DENSE FOG NEAR THE MESAS EXTENDING INTO THE LOWER COASTAL
VALLEYS THIS MORNING AND AGAIN TONIGHT.

.DAYS TWO THROUGH SEVEN... MONDAY THROUGH SATURDAY

MONDAY AND TUESDAY...AREAS OF LATE NIGHT AND EARLY MORNING DENSE FOG
NEAR THE MESAS INTO THE LOWER COASTAL VALLEYS.

WEDNESDAY THROUGH SATURDAY...NO HAZARDOUS WEATHER IS EXPECTED AT
THIS TIME.

MARTIN

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 wildfire. Local standard time, as filed.

Wildfire, San Bernardino

When
June 15, 4:00 PM PST to June 16, 11:00 PM PST
Where
San Bernardino County, Hesperia
Injuries
1 direct, 0 indirect
Reported by
NEWSPAPER
Coordinates
34.841, -116.178 (the zone’s center; the record gives no point)

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in California in 2003Every state in 2003This day in weather historyWarnings in California, June 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5363437.